Tornadoes · United States · North Dakota · 2005

F0 tornado, Warwick, North Dakota, June 23, 2005

This F0 tornado ran 2.0 miles across Benson County on June 23, 2005, touching down at 2:58 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 23, 2005
Touchdown
2:58 PM CDT (19:58 UTC)
Path length
2.0 miles (3.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Benson County
Touchdown point
47.850, -98.830
Lift-off point
47.850, -98.780
Record number
993

What the Weather Service recorded

Intermittent touchdowns occurred in open fields along the Benson-Eddy county line.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

48 minutes of warning. NWS FGF issued a tornado warning for this county at 19:10 UTC, 48 minutes before the tornado touched down, in force until 20:00 UTC.

Issued (UTC)ExpiredProductOffice
19:02 UTC20:00 UTCSevere Thunderstorm WarningFGF
19:10 UTC20:00 UTCTornado WarningFGF
20:00 UTC21:00 UTCTornado WarningFGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:26 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 23, 2:25 PM CDT, 33 minutes earlier.

Area forecast discussion, Jun 23, 2:25 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
225 PM CDT THU JUN 23 2005

.SHORT TERM (TONITE THRU SUN)...COLD FRONT IN EAST CENTRAL ND FROM
KDVL TO KJMS SET TO MOVE SWIFTLY ACROSS ERN ND THIS AFTERNOON. VERY
WARM TEMPS ALOFT ARE INHIBITING CONVECTION FOR NOW...BUT AS THE
FRONT APPROACHES THE VALLEY AND A SHORTWAVE ACROSS ERN MT CATCHES
UP...STORMS WILL FIRE. AS THE CAP BREAKS...CAPES OF 3-4K J/KG
ALONG WITH LIS OF -6 TO -10C SHOULD PROMOTE RAPID SEVERE STORM
DEVELOPMENT. THE MAIN THREATS CONTINUE TO BE DAMAGING WINDS AND
LARGE HAIL. WITH FREEZING LEVELS ABOVE 15KFT...HAIL WILL BE TOUGH TO
GENERATE...BUT IF IT FALLS...IT WILL BE VERY LARGE. A TORNADO OR TWO
CANNOT BE RULED OUT WITH AN INITIAL SUPERCELL STRUCTURE.

THE FRONT SHOULD BE THROUGH WEST CENTRAL MN BY 10 PM WITH THE SEVERE
THREAT GONE WITH IT. HIGH PRESSURE NOSES IN FROM ALBERTA WITH H85
TEMPS PLUMMETING TO +10C (AFTER +28C ON THURSDAY). THIS WILL SPELL
MUCH COOLER TEMPS WITH HIGHS IN THE MID TO UPPER 70S AND LOWS IN THE
50S. WINDS WILL BE A BIT STIFF FROM THE NORTHWEST ON FRIDAY...BUT SHOULD
DIMINISH BY LATE IN THE DAY AS THE HIGH SETTLES IN.

THE HIGH BEGINS TO SHIFT EAST ON SAT WITH WINDS SWITCHING AROUND TO
THE SOUTHEAST. WARMER AIR AND HIGHER HUMIDITIES GET DRAWN NORTH IN
ADVANCE OF THE NEXT LOW PRESSURE SYSTEM GETTING ORGANIZED IN THE
ROCKIES. STORMS SHOULD FIRE IN THE WESTERN DAKOTAS AND MOVE EAST SAT
NITE. YET ANOTHER LOW PRESSURE SYSTEM ORGANIZES IN VIRTUALLY THE
SAME LOCATION ON SUNDAY...SETTING THE STAGE FOR STORMS TO TAKE A
SIMILAR PATH ACROSS OUR NECK OF THE WOODS.

.LONG TERM (MON THRU THURS)...AGAIN...NOT MUCH CHANGE TO THE
FORECAST THROUGH THE EXTENDED. GFS AND DGEX ARE STILL IN OVERALL
AGREEMENT WITH MOVEMENT OF A SHORTWAVE  ACROSS THE NORTHERN PLAINS
SUNDAY EVENING INTO MONDAY. GFS MOVES SHORTWAVE MORE WEST OF THE
REGION AND KEEPS PRECIPITATION LONGER THAN DGEX. BOTH MODELS HAVE
BEEN FAIRLY CONSISTENT BETWEEN RUNS WITH THIS FEATURE AND THEREFORE
POPS WERE INCREASED FROM SUNDAY FROM SUNDAY EVENING THROUGH MONDAY
AFTERNOON. 500 MB RIDGE OVER CENTRAL PLAINS FLATTENS WITH THE UPPER
LOW OVER CENTRAL MANITOBA KEEPING THE POTENTIAL FOR THUNDERSTORMS
THROUGH THE MIDDLE OF NEXT WEEK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...TORNADO WATCH #513 UNTIL 10 PM NORTH OF I-94.
MN...TORNADO WATCH #513 UNTIL 10 PM NORTH OF HWY 10.
     RIVER FLOOD WARNING AT OSLO.

&&

JCA/JDS
Hazardous weather outlook, Jun 23, 6:42 AM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
642 AM CDT THU JUN 23 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241138-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
642 AM CDT THU JUN 23 2005

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF EASTERN NORTH DAKOTA AND WEST CENTRAL AND
NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
STRONG TO EXTREME INSTABILITY POOLING AHEAD OF EASTWARD ADVANCING
COLD FRONT WILL INCREASE THE POTENTIAL FOR SEVERE THUNDERSTORM
DEVELOPMENT ACROSS THE REGION THIS AFTERNOON AND EVENING. A STRONG
MID-LEVEL CAP IN PLACE OVER THE REGION MIGHT INHIBIT CONVECTIVE
DEVELOPMENT ESPECIALLY ACROSS THE SOUTH IF IT IS SLOW TO ERODE.
THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS...LARGE HAIL
AND POSSIBLY A COUPLED ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BERG

In the hours before

Special weather statement, Jun 23, 2:28 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
228 PM CDT THU JUN 23 2005

MNZ001>009-013>017-022>024-027>028-NDZ006>008-014>016-
024-026>030-038>039-054-240300-
WEST BECKER MN-EAST BECKER MN-NORTH BELTRAMI MN-
SOUTH BELTRAMI MN-CLAY MN-NORTH CLEARWATER MN-
SOUTH CLEARWATER MN-HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-
MAHNOMEN MN-EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN-
PENNINGTON MN-EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-EDDY ND-GRAND FORKS ND-
GRIGGS ND-NELSON ND-PEMBINA ND-RAMSEY ND-STEELE ND-TOWNER ND-
TRAILL ND-EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 513 IN
EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR THE FOLLOWING AREAS...

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

BELTRAMI              HUBBARD               LAKE OF THE WOODS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 11 COUNTIES

BECKER                CLAY                  CLEARWATER
KITTSON               MAHNOMEN              MARSHALL
NORMAN                PENNINGTON            POLK
RED LAKE              ROSEAU

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 9 COUNTIES

BENSON                CAVALIER              EDDY
GRAND FORKS           NELSON                PEMBINA
RAMSEY                TOWNER                WALSH

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 5 COUNTIES

BARNES                CASS                  GRIGGS
STEELE                TRAILL

INCLUDING THE CITIES OF BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...THIEF RIVER FALLS
AND VALLEY CITY.
Local storm report, Jun 23, 2:34 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
234 PM CDT THU JUN 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             OBERON                  47.92N 99.21W
06/23/2005  0.88 INCH        BENSON             ND   LAW ENFORCEMENT

&&

WBARRETT

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Bismarck Municip, ND (KBIS), 12:00Z

8.0 hours before the tornado, 187 km from the path. June 23, 2005.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1519 joules per kilogram, CIN -405, lifted condensation level 1901 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-06-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 55 square meters per square second, 0 to 6 km bulk shear 37 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-405 J/kg
Surface CAPE
1189 J/kg
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
37 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
3.1 K/km

Open this sounding in Storm Lab

Bismarck Municip, ND (KBIS), 00:00Z

4.0 hours after it, 187 km from the path. June 24, 2005.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 88 joules per kilogram, CIN -229, lifted condensation level 1842 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -62 square meters per square second, 0 to 6 km bulk shear 40 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-229 J/kg
Surface CAPE
181 J/kg
Mixed-layer LCL
1842 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

The surface observations

Devils_lake (DVL), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:15 UTC89.673.4190° 11 kt1000
18:35 UTC89.675.2200° 14 kt1000.3
18:55 UTC87.875.2230° 10 kt1000.3
19:15 UTC87.873.4260° 3 kt999TS
19:35 UTC84.275.2290° 13 kt201000.7TS
19:55 UTC69.860.8320° 10 kt251002.4TS
20:15 UTC69.864.4120° 7 kt1000TS
20:35 UTC69.864.40° 0 kt1000.3TS
20:55 UTC71.666.2220° 4 kt1000
21:15 UTC73.466.2280° 10 kt1000.3
21:35 UTC7769.8320° 12 kt181000.7
21:55 UTC78.866.2340° 15 kt231001.4

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Fargo/Grand Forks radar (KMVX), 116 km away, was scanning. The volume nearest the touchdown began at 19:58 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:25 UTCHAIL 0.884 N OberonBenson, NDABOUT 1.05 INCHES OF RAIN IN 15 MINUTES
19:25 UTCHAIL 0.88OberonBenson, NDABOUT 1.05 INCHES OF RAIN IN 15 MINUTES.
19:25 UTCHAIL 0.88OberonBenson, ND
19:30 UTCTSTM WND DMGDevils LakeRamsey, ND4-6 FT DIA TREE DOWN ON HOUSE IN DEVILS LAKE
19:30 UTCTSTM WND DMGDevils LakeRamsey, NDLARGE TREE BRANCHES ON GROUND ALL OVER TOWN.
19:40 UTCTSTM WND GST 85Devils LakeRamsey, ND
19:44 UTCTSTM WND GST 582 S Devils LakeRamsey, ND
19:44 UTCTSTM WND GST 582 S Devils LakeRamsey, NDRWIS SITE
20:02 UTCHAIL 1.753 S TokioBenson, ND
20:02 UTCHAIL 1.753 S TokioBenson, ND
20:05 UTCTORNADO5 W WarwickBenson, NDALONG EDDY-BENSON COUNTY LINE.
20:15 UTCHAIL 1.75WarwickBenson, ND
20:44 UTCHAIL 1.754 W PekinNelson, ND
20:44 UTCHAIL 1.754 W PekinNelson, ND
20:48 UTCHAIL 1PekinNelson, NDDIME TO QUARTER SIZED HAIL

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2005 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of June 23, 2005

18 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 232:58 PM CDTF0Eddy, ND2.050
June 232:18 PM MDTF0Duchesne, UT0.50
June 234:28 PM EDTF0Pinellas, FL0.540
June 233:40 PM CDTF1Pembina, ND4.0100
June 233:45 PM CDTF0Cavalier, ND0.225
June 234:14 PM CDTF1Walsh, ND2.5100
June 234:18 PM CDTF0Pembina, ND2.050
June 234:22 PM CDTF2Kittson, MN1.0200
June 235:15 PM CDTF1Lake of the Woods, MN5.0100
June 235:22 PM CDTF2Polk, MN2.0200
June 235:34 PM CDTF2Polk, MN1.5200
June 235:44 PM CDTF0Polk, MN0.250
June 235:48 PM CDTF1Polk, MN5.0100
June 236:20 PM CDTF0Polk, MN0.250
June 236:10 PM MDTF0Navajo, AZ1.050
June 237:25 PM CDTF1Clay, MN2.0100
June 237:35 PM CDTF1Clearwater, MN5.0100
June 238:20 PM CDTF1Beltrami, MN2.0100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.